Alert archive / Michigan / Winter Storm Warnings in 2025
Winter Storm Warning 17, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm warning at Dec 27, 2025, 2:30 PM EST for 18 counties in Michigan. It took effect at Dec 28, 2025, 7:00 PM EST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2025, 2:30 PM EST (19:30 UTC)
- In effect from
- Dec 28, 2025, 7:00 PM EST
- Expired
- Dec 30, 2025, 1:00 AM EST
- In force
- 30 hr
- Issued by
- NWS Gaylord, MI
Counties Alpena County, MI, Antrim County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Chippewa County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Leelanau County, MI, Mackinac County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Otsego County, MI, Presque Isle County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 26 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 27, 12:59 PM EST, 1 hour 31 minutes earlier. Its key messages:
- Quiet and mild today.
- Watching the potential for a high-impact winter storm late Sunday into Monday, bringing gusty winds and accumulating snow.
- Wintry pattern continues across the Great Lakes through the remainder of next week.
Area forecast discussion, Dec 27, 12:59 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1259 PM EST Sat Dec 27 2025
.KEY MESSAGES...
- Quiet and mild today.
- Watching the potential for a high-impact winter storm late
Sunday into Monday, bringing gusty winds and accumulating
snow.
- Wintry pattern continues across the Great Lakes through the
remainder of next week.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 305 AM EST Sat Dec 27 2025
Not a whole lot going on through the short term, with northern
Michigan remaining under the influence of lingering low-level
moisture. Cloud cover will be tough to scour out today, though
substance aloft and a notably dry mid-level column located in
last evenings sounding, should keep conditions precipitation
free. Low level flow gradually turns more southeast through the
day, helping to maintain a relatively mild airmass despite lack
of sunshine. Clouds may limit the full warming potential
somewhat, but temperatures should still run a few degrees above
late December normals, with most locations topping out somewhere
in the 30s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 305 AM EST Sat Dec 27 2025
Things begin to change fairly quickly heading into Sunday as
the pattern becomes increasingly more active. Warm advection and
strengthening isentropic ascent will bring precipitation
chances back into the picture late Saturday night into Sunday.
The airmass ahead of the aformentioned system remains quite mild
for late December, especailly aloft, supporting efficient
melting as precipitation falls. Near the surface, temperatures
may be marginal around daybreak Sunday, which keeps at least
some concern for a brief period of freezing rain/ drizzle before
temperatures look to climb above freezing and precipitation
transitions to mainly rain through the day.
Forecast confidence drops some Sunday night into Monday as a
rapidly deepening low lifts across the Great Lakes. A strong
upper level jet and potential interaction of multiple shortwaves
lends support to a strengthening system, though guidance
continues to show a wide spread in both track and intensity
(trends towards a 980-990 mb low). While the more extreme
solutions appear on the aggressive end of the envelope, trends
do suggest the potential for a higher-impact system. Increasing
winds and a changeover to snow look increasingly likely Sunday
night into Monday with accumulating snow favoring the typical
northwest flow snowbelts. Some ensemble guidance continues to
highlight the potential for more significant snowfall in those
locations along with blowing snow concerns (occasional whiteout
conditions could be possible with wind gusts potentially
reaching 45+ mph) that could greatly impact travel... Stay
tuned! Temperatures look to fall steadily behind the system,
with readings dropping back into the 20s by Monday.
Beyond the system, the larger scale pattern seems to set up in
a more wintry look. Northwest flow aloft becomes established,
opening the door for periodic systems and lake enhanced snow
showers through mid-next week with colder temperatures
persisting as well.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1251 PM EST Sat Dec 27 2025
MVFR CIGs continue through this afternoon, becoming MVFR to IFR
overnight most areas. There is a brief chance for CIGs to lift
to VFR this afternoon, but largely should remain MVFR and lower.
Southeast winds continue, occasionally breezy. Chance for
-RA/-FZRA later tonight into the day on Sunday across terminals,
briefly lowering VSBYs. Main concern through this period will
be how quickly CIGs lower to IFR and possibly LIFR. While there
is a low chance for BR tonight, it could impact VSBYs as well
across terminals.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Gale Watch from late Sunday night through Tuesday morning for
LHZ345>349.
Storm Watch from late Sunday night through late Monday night
for LMZ323-342-344>346.
Gale Watch from late Sunday night through late Monday night
for LMZ341.
Small Craft Advisory until 5 AM EST Sunday for LSZ321.
Storm Watch from late Sunday night through Monday evening for
LSZ321.
&&
SHORT TERM...NSC
LONG TERM...NSC
AVIATION...JLDHazardous weather outlook, Dec 27, 10:12 AM EST, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1012 AM EST Sat Dec 27 2025 MIZ016>018-020>036-041-042-086>088-095>099-281515- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1012 AM EST Sat Dec 27 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. A period of light freezing rain and drizzle is expected tonight across much of northern lower Michigan. Some travel impacts are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A high-impact winter storm is possible Sunday night and Monday, bringing with it very gusty winds and accumulating snow. The greatest potential for significant snow is across eastern upper Michigan and the traditional snow belt locations of northwest lower Michigan. Periodic chances for accumulating lake enhanced snow will continue through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-281515- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1012 AM EST Sat Dec 27 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widespread gale force wind gusts are expected on our nearshore waters later Sunday night through Monday night. Gusts to storm force appear increasingly likely on portions of northern Lake Michigan and Whitefish Bay during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 3:04 AM EST | Gale Watch | APX | 26 hr | |
| Dec 27, 3:04 AM EST | Small Craft Advisory | APX | 12 hr | |
| Dec 27, 3:04 AM EST | Storm Watch | APX | 26 hr | |
| Dec 27, 2:30 PM EST | Winter Storm Watch | APX | Antrim, Benzie, Charlevoix, Cheboygan, Emmet, Grand Traverse and 6 more | 14 hr |
| Dec 27, 2:30 PM EST | Winter Weather Advisory | APX | Alcona, Alpena, Antrim, Arenac, Charlevoix, Cheboygan and 14 more | 23 hr |
| Dec 27, 2:33 PM EST | High Wind Watch | APX | Arenac, Gladwin | 21 hr |
| Dec 27, 2:55 PM EST | Gale Warning | APX | 23 hr | |
| Dec 27, 2:55 PM EST | Storm Warning | APX | 55 hr |
Nearby
Winter Storm Warnings in Michigan, 2025Every winter storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.